Alert archive / New York / Special Marine Warnings in 2004

Special Marine Warning 32, NWS Buffalo, NY

June 9, 2004

NWS Buffalo, NY issued this special marine warning at Jun 9, 2004, 12:46 PM EDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2004, 12:46 PM EDT (16:46 UTC)
Expired
Jun 9, 2004, 2:15 PM EDT
In force
89 min
Issued by
NWS Buffalo, NY
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 9, 10:35 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 10:35 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1035 AM EDT WED JUN 9 2004

UPDATE ISSUED TO REMOVE THE REFERENCE TO MORNING.

THE PREVIOUS DISCUSSION:

A SUBTROPICAL RIDGE IS CURRENTLY IN PLACE ACROSS THE AREA THIS
MORNING....BUT THIS WILL BE BREAKING DOWN OVER THE NEXT 12 HOURS.
07Z SURFACE ANALYSIS SHOWED A SHARP COLD FRONT ACROSS SOUTHERN
QUEBEC...SOUTHERN ONTARIO INTO NORTHERN LOWER MICHIGAN. LOW LEVEL
SOUTHWEST FLOW AHEAD OF THE FRONT HAS MAINTAINED SURFACE DEWPOINTS
IN THE MID 60S.

BOTH THE GFS AND ETA SIMILAR SHOWING COLD FRONT TO BECOME MORE EAST
TO WEST ORIENTED TODAY...AS IT BECOMES ALIGNED WITH MEAN WESTERLY
FLOW ALOFT. THERE WILL BE A GRADUAL SOUTHWARD PUSH AS UPPER FLOW
BECOME MORE NORTHWEST AS UPPER TROUGH DIGS INTO NEW ENGLAND THIS
AFTERNOON. FRONT SHOULD PUSH INTO NORTHERN SECTIONS OF THE AREA LATE
THIS AFTERNOON (PROBABLY BETWEEN 21Z AND 00Z).

THERE WILL BE VERY HIGH MOISTURE CONTENT ACROSS WESTERN AND CENTRAL
NEW YORK WITH PRECIPITABLE WATER VALUES ARE EXPECTED TO BE ABOVE 1.5
INCHES...WITH K INDICES INTO THE MID TO UPPER 30S. MODEL AND BUFKIT
PROFILES SUGGESTING SURFACE BASED CAPES AS HIGH AS 3500 J/KG AND
LIFTED INDEX VALUES DOWN TO NEAR -7. LIKELY PROBABILITIES LOOK
REASONABLE FOR THIS AFTERNOON AND CATEGORICAL PROBABILITIES TONIGHT
ESPECIALLY BEFORE 06Z.

THE DEGREE OF ATMOSPHERE INSTABILITY WILL PLAY A MAJOR ROLE IN THE
CHANCES FOR SEVERE WEATHER ACROSS THE AREA LATE THIS AFTERNOON AND
THIS EVENING. IF INSTABILITY VALUES OFF MODEL AND BUFKIT PROFILES
CAN BE REACHED...IT SHOULD BE ENOUGH FOR A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS. WET BULB ZERO HEIGHTS NEAR 12 THOUSAND FEET SO THE
THREAT OF LARGE HAIL LOOKS LIMITED. PRIMARY SEVERE WEATHER THREAT
WOULD BE DAMAGING WINDS. MID LEVEL WIND FIELDS ARE NOT OVERLY
IMPRESSIVE (GENERALLY 35 TO 40 KNOTS)...BUT COULD BE STRONG ENOUGH
TO SUPPORT THE DEVELOPMENT OF CONVECTIVE LINES...ESPECIALLY ACROSS
THE NORTH COUNTRY WHICH WILL BE CLOSER TO UPPER LEVEL JET. BIGGER
CONCERN MAY BE THE POTENTIAL FOR TRAINING ECHOES CAUSING HEAVY
RAINFALL AND LEADING TO FLASH FLOODING. BUFKIT MBE VECTORS
SUGGESTING THE POTENTIAL FOR TRAINING ECHOES IN AREA OF HIGH
PRECIPITABLE WATER VALUES AND THETA RIDGE. SEVERE WEATHER OUTLOOK
WILL BE ISSUED THIS MORNING INDICATING THE POTENTIAL FOR SEVERE
WEATHER/FLASH FLOODING.

COLD FRONT WILL CONTINUE SOUTH TONIGHT AND THURSDAY MORNING AS
COOLER AND DRIER AIR WORKS INTO THE AREA FROM THE NORTH. WILL KEEP
CHANCE CATEGORY PROBABILITIES IN FOR THE MORNING...WITH LIKELY
PROBABILITIES ALONG THE SOUTHERN TIER GIVEN THE CLOSE PROXIMITY OF
THE 850 MB FRONT AND MOIST AXIS. MOST OF THE AREA SHOULD SEE
SUNSHINE BY THURSDAY AFTERNOON...WITH THE SOUTHERN TIER PROBABLY
HAVING TO WAIT UNTIL THURSDAY EVENING TO CLEAR OUT.

RIDGING AT ALL LEVELS ALONG WITH ASSOCIATED DRY AIR WILL PROVIDE A
MOSTLY SUNNY DAY FRIDAY...BEFORE RETURN MOISTURE WORKS ITS WAY BACK
INTO THE AREA SATURDAY. ETA MUCH FASTER THAN GFS BRINGING MOISTURE
BACK ACROSS THE AREA. AT THIS POINT...WILL LEAN TOWARD MORE
OPTIMISTIC GFS SOLUTION AND KEEP MOST OF THE AREA DRY.

AVIATION DISCUSSION...

HUMID AIRMASS IN PLACE ACROSS WESTERN AND NORTH CENTRAL NEW YORK
WILL LIKELY LEAD TO WIDESPREAD MVFR VSB THIS MORNING IN BR/HZ...BUT
THAT SHOULD IMPROVE BY MID MORNING WITH RISING TEMPS.

OTHERWISE THE MAIN AVIATION CONCERN WILL COME THIS AFTERNOON AND
EVENING AS A COLD FRONT WILL SETTLE ACROSS THE LOWER GREAT LAKES.
SFC TEMPS CLIMBING INTO THE 80S WITH TDS IN THE UPPER 60S/NR 70
SHOULD HELP TO PRODUCE LATE AFTERNOON CAPES IN THE VICINITY OF
2000-3000 J/KG (AS PER GFS AND ETA POINT SOUNDINGS) SO THUNDERSTORMS
ARE EXPECTED TO BECOME FAIRLY COMMON. HIGHEST CHANCE FOR STRONG TO
SEVERE CONVECTION WILL BE FROM 19-23Z. FOR WHAT IT IS WORTH...SPC
HAS THE REGION OUTLINED IN A SLIGHT RISK AREA FOR SEVERE STORMS.

AIRMASS WILL STABILIZE IN THE AKW OF THE FRONT AROUND SUNSET...BUT
SOME BAGGINESS ALONG THE FRONT WILL SLOW ITS SOUTHWARD PROGRESSION
DURING THE EVENING HOURS WITH SOME -SHRA PERSISTING UNTIL ARND
MIDNIGHT OR SO.

.BUF...NONE.

PUBLIC...TMA/APB
AVIATION...RSH
Hazardous weather outlook, Jun 9, 4:59 AM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
459 AM EDT WED JUN 9 2004

NYZ001>008-010>014-019>021-085-091051-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
459 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A SHARP COLD FRONT WILL DROP SOUTH ACROSS WESTERN AND CENTRAL NEW
YORK THIS AFTERNOON AND EARLY TONIGHT. THIS FRONT WILL MOVE THROUGH A
VERY WARM...MOIST AND UNSTABLE AIRMASS...TRIGGERING SCATTERED TO
NUMEROUS THUNDERSTORMS. THE PRIMARY TIME FOR THE THUNDERSTORMS TO
DEVELOP WILL BE FROM NOON THIS AFTERNOON TO MIDNIGHT TONIGHT.

THERE IS A SLIGHT CHANCE THAT SOME OF THE THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS GUSTS. HOWEVER...THE PRIMARY THREAT WILL BE FOR
VERY HEAVY RAINFALL. STORMS ARE EXPECTED TO MOVE SLOWLY...AND COULD
PRODUCE FLASH FLOODING IN AREAS THAT RECEIVE REPEATING HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF.

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:41 PM EDTSevere Thunderstorm WarningBUFCattaraugus34 min
Jun 9, 1:42 PM EDTSevere Thunderstorm WarningBUFCattaraugus48 min
Jun 9, 2:42 PM EDTSpecial Marine WarningBUF2 hr
Jun 9, 3:44 PM EDTSevere Thunderstorm WarningBUFJefferson76 min
Jun 9, 3:52 PM EDTSpecial Marine WarningBUF53 min
Jun 9, 4:00 PM EDTSevere Thunderstorm WarningBUFNiagara60 min
Jun 9, 4:23 PM EDTSpecial Marine WarningBUF97 min
Jun 9, 4:37 PM EDTSpecial Marine WarningBUF83 min
Jun 9, 5:06 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis69 min
Jun 9, 5:09 PM EDTSevere Thunderstorm WarningBUFOrleans66 min
Jun 9, 5:50 PM EDTSpecial Marine WarningBUF55 min
Jun 9, 5:57 PM EDTSpecial Marine WarningBUF63 min
Jun 9, 5:58 PM EDTSpecial Marine WarningBUF47 min
Jun 9, 6:07 PM EDTSevere Thunderstorm WarningBUFOswego53 min
Jun 9, 6:19 PM EDTSevere Thunderstorm WarningBUFGenesee56 min

Nearby

Special Marine Warnings in New York, 2004Every special marine warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.